Invest in ME Conference 12: First Class in Every Way
OverTheHills wraps up our series of articles on this year's 12th Invest in ME International Conference (IIMEC12) in London with some reflections on her experience as a patient attending the conference for the first time.
Discuss the article on the Forums.

Getting overwhelmed by symptoms after adding biotin

Discussion in 'Detox: Methylation; B12; Glutathione; Chelation' started by sueami, Aug 28, 2014.

  1. sueami

    sueami Senior Member

    Messages:
    270
    Likes:
    231
    Front Range Colorado
    I'm sorry, brain is not working well in the wake of this, so google site searching is proving too difficult for me. Hoping others have insight.

    For background, I was feeling stable on DQ supps (3-4 mg folate, 1mg subq MB12 plus 4-8 1 mg tabs mb12, 5-7 adb12/week, 2 tabs 500 mg LCF/day ) but was impatient to regain some physical energy/endurance, so wanted to begin adding in cofactors.

    I'm also taking rutin, lutein, astaxanthin, trace minerals, Mbdnm, potassium, magnesium, curciumin, a, e, d, bcomplex (freddd approved), milk thistle, nt factor, pantothenic acid, fish oil, phos serine, ubiquinol (100-200 mg) and zinc (45mg). Oh and HCL Pepsin and digestive enzymes at meals. I do not know my pyroluria status.

    I took 5mg biotin Sunday, felt a strong upsurge in energy and no negative effects, except perhaps a slightly wired feeling.

    Took 5 mg biotin Monday and 500 mg L lysine. I had just this morning run out of the 1500 mg potassium tablets my doc proscribed and was waiting for them to arrive in mail. Calf cramping and muscle twitching had been on the increase for several days so I didn't want to reduce potassium even temporarily. I took 400 mg magnesium (which has not bothered me before) and foolishly took 1/4 tsp (650 mg) of potassium chloride in water and 500 mg potassium gluconate in capsules, not thinking about my 1500 mg tablet as being slow release. I assumed I overloaded my system with quick acting potassium or otherwise messed up my electrolyte balance.

    Within an hour or two I had explosive diahhrea. Half hour after that felt strongly dissociated/spaced out for a couple hours, with facial twitches instead of leg twitches. Took two charcoal tabs and drank almond milk for the calcium and by mid afternoon was feeling shaky and drained but more on the planet.

    Tuesday and yesterday I took half a biotin tablet each day along with 500 mg l lysine each day, with a steady increase in tinnitus and a weird sensation of increased pressure in my neck and head that comes and goes through the day. My regained mental acuity has been declining, with an inability to focus or process what I'm taking in, starting late Tuesday and becoming worse yesterday and this morning.

    I'm stopping the biotin/ l lysine entirely today.

    What I'm wondering is whether this is just downstream effects of what happened on Monday, or whether biotin might be causing a metals detox or some other effect?

    I've done no exploration of heavy metals/detoxxing b/c I have some amalgams in my mouth and money just became even tighter with DH's magazine folding.

    Do these symptoms suggest anything to others?

    thanks in advance,
    Sue
     
    Last edited: Aug 28, 2014
  2. Victronix

    Victronix Senior Member

    Messages:
    362
    Likes:
    133
    California
    I only use about 1/4 of that amount of biotin. I cut a 600 mcg into quarters. From reading the 'B2 I love you' thread it seems like some of those Bs can have curious effects that take a little while to manifest. I recommend low and slow for all the supporting Bs.

    Sorry to hear about that response.
     
  3. Critterina

    Critterina Senior Member

    Messages:
    1,200
    Likes:
    692
    Arizona, USA
    @sueami ,

    Just curious (cuz I really don't have any answers for you), but you added BH4 and lysine, but attributed your reaction to the BH4 and not the lysine. Any reason?

    I googled lysine overdose and found that higher levels of lysine do cause cramps and diarrhea:

    from http://www.livestrong.com/article/369012-lysine-overdose-symptoms/

    I know that doesn't explain everything, and you were taking 1 g, not 15. But maybe you're sensitive?
     
  4. Little Bluestem

    Little Bluestem Senescent on the Illinois Prairie ❀❤✿Ƹ̵̡Ӝ̵̨̄Ʒ✿❤❀

    Messages:
    4,598
    Likes:
    5,180
    Midwest, USA
    I suspect the potassium chloride of causing the diarrhea. I had to stop it entirely because of digestive system upset, although it was not as bad as yours.
     
  5. sueami

    sueami Senior Member

    Messages:
    270
    Likes:
    231
    Front Range Colorado
    Thank you, all for your replies. I do kick myself every time I have a negative response to a high dose of a new supplement. You think I'd have learned to go very slow by now, but overdoing things is what landed me here in the first place and is a hard habit to train out of, I guess.

    I have used l-lysine before at that level, but prior to this current and persistent CFS episode/relapse. Again, making a cognitive error that what was okay before should be okay now.

    I have read a number of people unable to tolerate Kchloride, which is also the version of potassium my doc prescribed in the 1500mg tabs. They haven't created a problem for me (yet), I think b/c they are slow release. I will continue taking them but be alert to possible connections if digestive upset returns. I do have potassium gluconate to fall back on.

    The sense of pressure in my head and neck and mental spaciness/brain fog is dissipating slowly. My theory right now is that the biotin is needed by me, but taking huge doses probably pushed some stagnant biochemical processes into overdrive. Low and slow then, once the effects of this foolish experiment have worn off completely, I'll start with a fraction of a capsule and see how that goes.
     
  6. Little Bluestem

    Little Bluestem Senescent on the Illinois Prairie ❀❤✿Ƹ̵̡Ӝ̵̨̄Ʒ✿❤❀

    Messages:
    4,598
    Likes:
    5,180
    Midwest, USA
    Do continue to watch for problems with the KCl. It took it for several month before I had a problem. Taking plenty of fluid with the prescription version should help.
     
  7. Critterina

    Critterina Senior Member

    Messages:
    1,200
    Likes:
    692
    Arizona, USA
    @sueami ,

    I also had pressure in my head and neck, but don't any more, so let me share my story.

    My MRI showed chiari malformation. I also have at times practiced Dahn Hak, a Korean form of yoga. The three came together for me in what is called "brain wave vibration". Essentially, I rapidly turn my head left and right for about 30 seconds or more. I was thinking that it would allow the pressure to equalize between the CSF in my head and neck, just by stirring things up a bit.

    Well, I saw the neurosurgeon (about the pituitary tumor) and he showed me the MRI: that technically I have a chiari malformation, but it's sort of just a technicality; nothing there is blocking fluid flow. OK, so the weird this is, that it helped the pressure. There would be some relief right away (or maybe it just felt good that I stopped?) I did it for a while, whenever I started to have this pressure headache, and the pressure completely disappeared. I haven't even thought of it in several months.

    No explanation, not really attributing cause and effect. Just sharing my story because what I did meets the three criteria I have for alternative therapies: Might help, probably won't hurt, and doesn't cost too much. :)
     
    sueami likes this.
  8. sueami

    sueami Senior Member

    Messages:
    270
    Likes:
    231
    Front Range Colorado
    I'll give it a shot then. I'm sure I should be lubricating my vertebrae anyway. How quickly are you turning your head? One second per full sweep from left to right and back again? Or faster?
     
    Critterina likes this.
  9. Critterina

    Critterina Senior Member

    Messages:
    1,200
    Likes:
    692
    Arizona, USA
    Faster, probably 3x/second. As fast as I can do it firmly and still feel comfortably in control. If it hurts more, that's too fast. Sorry for such loose guidelines.
     
    sueami likes this.
  10. Gondwanaland

    Gondwanaland Senior Member

    Messages:
    4,437
    Likes:
    3,396
    Perhaps high dose biotin is too high in sulfur?
     
    Changexpert and picante like this.

See more popular forum discussions.

Share This Page